EconPapers    
Economics at your fingertips  
 

Flexible Functional Forms Bernstein Polynomials

Pok Chak (), Neal Madras () and Barry Smith
Additional contact information
Pok Chak: York University, Canada
Neal Madras: Department of Mathematics and statistics, York University, Canada

Working Papers from York University, Department of Economics

Abstract: Motivated by the economic theory of cost functions, bivariate Bernstein polynomials are considered for approximating shape-restricted functions that are continuous, non-negative, monotone non-decreasing, concave, and homogeneous of degree one. We show the explicit rates of convergence of our approximating polynomials for general functions. We prove some interesting properties of bivariate Bernstein polynomials, including bimonotonicity for concave functions. Moreover, using the classical results, global approximations for shape-restricted functions can be achieved. We also note that concavity violation by the bivariate Bernstein polynomials occurs when the underlying true function ishomogeneous of degree one. However, this violation diminishes as indicces get large.

Keywords: bivariate Bernstein polynomials; rate of convergence; functional forms; flexibility; cost functions (search for similar items in EconPapers)
Pages: 36 pages
Date: 2001-11
References: Add references at CitEc
Citations:

Downloads: (external link)
http://dept.econ.yorku.ca/research/workingPapers/w ... rs/approximation.pdf First version, 2001

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:yca:wpaper:2001_02

Access Statistics for this paper

More papers in Working Papers from York University, Department of Economics Contact information at EDIRC.
Bibliographic data for series maintained by Support ( this e-mail address is bad, please contact ).

 
Page updated 2025-04-03
Handle: RePEc:yca:wpaper:2001_02